Understanding thyroid test results

Hi,

I was diagnosed about 15 years ago with an underactive thyroid. For the past 9 years I've been on 100mg levothyroxine daily and 20 mg liothyronine three times a day.

I've now been told to gradually cut down on liothyronine until I am on a considerably lower dose.

My latest blood test results are :- T4 15.2 and TSH <0.01 ( should be 0.35 - 4.94 ). My TSH has been suppressed for several years as I've always argued against reducing my Liothyronine. My GP told me that I will gain weight. I have had family problems for the past couple of years and have already gained 12 lbs.

This is a real problem for me - I have also just been diagnosed with arthritis in both my knees. ( I am awaiting result of xrays before having treatment )

The one consistent thing over the years is that as I gain weight my knees become increasingly painful and general mobility more difficult. The increased pain I have now is due to the extra 12lbs I'm carrying.

I'd appreciate some help with explaining my results and any advice.

Thanks.

8 Replies

oldestnewest
  • I Wonder what the mechanics of that are.... Why would being on a high dose of t3 make you gain weight.... Or is it a threat because its costing so much..... Maybe your doctor could explain, in detail, how t3 will make you gain weight. Then all of us would understand, and despite feeling better, we would come off the t3 and save the docs a fortune... And we would all be thin. :-).

    Stress, which raises cortisol causes weight gain... So I believe.....

    Afraid I can't really help with the answers, but the doctor sounds like he is talking a load of poo. I would ask him for a more detailed explanation So you can make a informed decision about changing meds.

    Xx. G

  • The things they make up to cover their arses!

    Would the doctor also care to explain WHY T3 costs so much in Britain that doctors avoid prescribing it? Or have they encouraged the price to go sky high so they can use it as an excuse?

  • Humphrey, t3 costs so much because only one firm supplies it. They used to call it Tertroxin, but then realised that branded medicines are subject to price controls. The Tertroxin lost its name and became known as the un branded Liothyronine. There is no price control on a generic medication, because it is assumed that the price of a generic will always be less than a branded med. but if there is no branded med........ :-). Wish I had thought of that one... Would be very rich by now. Sod the patients. :-(.

    Xx. G

  • Dizzy, your GP's telling you porkies. T3 doesn't cause weight gain. It's sold as a fat burner on body building sites although it also needs some sort of catalyst to work that way. He wants you off T3 a) because your TSH is suppressed or b) due to the exorbitant cost of T3. If you come off T3 there's no guarantee that your TSH will rise after being suppressed for several years because the set point can change and TSH may not recover.

  • To adjust medication just because of the TSH will most probably cause problems. There is no scientific reason and I believe your doctor is being ingenuous for the reason. Many of us need a suppressed TSH to feel well, with no clinical symptoms. Weight is gained, usually, because our metabolism hasn't been raised high enough to remain stable.

    Read all the questions/answers on this link particularly the first:

    web.archive.org/web/2010103...

    These are also topics which may interest you.

    web.archive.org/web/2010103...

    Just to test your GP say you feel worse now you've reduced T3 (which is right) so you would like to remove T4 altogether and raise the dose of T3 instead.

  • Cutting to the chase, Dizzy - you do know that you can buy T3 from continental Europe, online, for a tithe of what the NHS pays? If push comes to shove - you might consider buying your own!

  • Hi,

    Thanks for your replies. I was already aware that I could buy T3 in Europe.

    What I really needed help with is understanding my test results. They've been pretty much consistent for 8 or 9 years. My doctor has been trying to get me to cut back on liothyronine for all this time. What I need to know is - is it worth me putting up with added problems including weight gain for long term benefit? Or are the long term problems exaggerated?

    If I buy from Europe, I still have to have annual blood tests with my GP or he won't prescribe my other meds, including levothyroxine.

    I need to understand my blood test results in order to make an informed decision on whether to cut my liothyronine dose or not and if so by how much.

    I'd be really grateful if any one can help with interpreting my results. T4 is 15.2 and TSH is < 0.01 ( should be > 3.5 according to my GP )

  • Hi, thanks for your replies.

    I got frightened by all of the different health warnings my doctor threw at me as my TSH has been suppressed since 2008 when my liothyronine was increased. I have felt so much better since then.

    I reduced my liothyronine from three 20 mg tablets three times a day to two every third day 15 days ago. I have always been extremely sensitive to a missed dose. Now, I am more hungry - and eating more. I've gained 2lbs already. I am more thirsty - and drinking more - yes it has to come out more often and it's embarrassing !!! The main problem is that I am so tired all the time. I am settling an hour earlier at night and waking 3/4 hour later. But even with almost 2 hours extra sleep I can't wake up in the morning. I just don't want to get out of bed. When I do get up, I have to sit and do nothing for an hour until I'm fully awake. Just like I used to before taking thyroid meds.

    I'm used to using an exercise bike for 3/4 hour, six mornings a week and this has had to stop as I have no energy. I have the other problems associated with tiredness like no memory and constant head ache.

    My GP told me that my weight was lower than it should be because my Liothyronine was too high. I had already gained 12 lbs due to family problems. My weight is currently about 10st and I'm 5' 6" tall so I don't think it is abnormal at all.

    If I continue too tired to exercise my weight will shoot up - which really causes me a problem with my knees as I have just been diagnosed with arthritis in both knees. I believe my weight is as it is because I enjoy using an exercise bike regularly and not to do with liothyronine at all!

    My GP has told me that I am to remain on this dose only for 1 - 2 months and then it is to be reduced further. I have another blood test booked for the 25th. The plan is for me to reduce several more times until my TSH is up from > 0.01 to 0.35.

    I really don't know what to do. Life is really miserable for me on this dose and I can't imagine what it will be like when I reduce even further.

    I've seen lots of articles supporting a suppress TSH when on T3 and T4 but my GP won't listen.

    Can anyone offer any help?

    Thanks in advance.

You may also like...